Alert archive / Hawaii / Wind Advisories in 2019

Wind Advisory 24, NWS Honolulu, HI

May 6, 2019Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at May 6, 2019, 10:43 AM HST for Hawaii County, Hawaii. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 6, 2019, 10:43 AM HST (20:43 UTC)
Expired
May 6, 2019, 3:46 PM HST
In force
5 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 8.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2019-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2019-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1115 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
379 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

514 
WWHW70 PHFO 062043
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
1043 AM HST Mon May 6 2019

HIZ028-070400-
/O.CAN.PHFO.HW.W.0007.000000T0000Z-190506T2200Z/
/O.NEW.PHFO.WI.Y.0024.190506T2043Z-190507T0400Z/
Big Island Summits-
1043 AM HST Mon May 6 2019

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 PM HST this evening. The
High Wind Warning has been cancelled.

* WINDS...West 40 to 50 mph with localized gusts over 55 mph.

* TIMING...Through 6 PM HST today.

* IMPACTS...Travel to the summits will be difficult and 
  dangerous. Unnecessary travel should be avoided until winds 
  subside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected. Motorists
should use extra caution.

&&

$$

RCB
1 follow-up statement
468 
WWHW70 PHFO 070146
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
346 PM HST Mon May 6 2019

HIZ028-070300-
/O.CAN.PHFO.WI.Y.0024.000000T0000Z-190507T0400Z/
Big Island Summits-
346 PM HST Mon May 6 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Wind
Advisory.

Strong winds are slowly decreasing on the Big Island Summits.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at May 6, 9:44 AM HST, 59 minutes earlier.

Area forecast discussion, May 6, 9:44 AM HST, 59 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
944 AM HST Mon May 6 2019

.SYNOPSIS...
A weakening low pressure system northeast of the state will
continue to drift away from the main Hawaiian Islands today.
Drier and more stable air, with a light land and sea breeze
pattern, will persist across the islands through Wednesday. By
Thursday, a gentle trade wind pattern returns to the region with a
frontal trough passing by north of the area. Light trade winds
will continue through the weekend with some showers favoring
windward and mountain locations.

&&

.DISCUSSION...
The GOES satellite imagery this morning shows a low pressure
system roughly 400 miles northeast of Hilo drifting eastward.
Fairly stable clouds are developing near Kauai and Oahu this
morning with additional cumulus clouds forming along the
southeastern coast of the Big Island. Land breezes are keeping
much of Maui County in the clear.

A low pressure system northeast of the Hawaiian Islands will
continue to weaken and drift eastward away from the state today.
Drier and more stable air will linger over the region under an
upper level ridge pattern. A long wave trough over the Central
Pacific will keep the large scale subtropical ridge weak through
the first half of the week. Light and variable winds remain in
the forecast through Wednesday, with local scale land and sea
breezes developing each night and day. Expect increasing cloud
cover and isolated to scattered showers over island interior
sections in the afternoon and early evening hours due to island
heating and sea breeze convergence. Cloud cover will trend lower
overnight with only isolated showers as island cooling and more
stable offshore land breezes take over.

On Thursday, the larger scale weather pattern shifts a bit as the
a high pressure ridge builds back in north of the state allowing
a return to trade winds. Several low pressure troughs passing
through the region will keep light trade winds in the forecast
through the upcoming weekend with isolated to scattered shower
activity favoring windward and mauka areas of each island. A
stronger surface high builds in north of the island chain by next
week Monday with more moderate trade winds in the extended forecast.

&&

.AVIATION...
A low pressure system with an associated cold front, centered
several hundred miles to the northeast of the Big Island, will
continue to move eastward today. In the wake of this system,
expect a light flow pattern to dominate and diurnally driven sea
breezes/land breezes to develop. Isolated light showers may drift
over the Islands at times, but otherwise VFR conditions prevail.

&&

.MARINE...
Background gentle westerly flow will continue through the day
today as a trough lingers northeast of the area. Near the coast,
onshore sea breezes will develop during the day with offshore
land breezes at night. As the trough drifts west on Tuesday, the
background flow will shift to the east or southeast. Although the
wind direction may be erratic at times over the next few days, for
the most part, light to gentle winds will continue across the
marine area through Wednesday. On Thursday a ridge will build
northwest of the area bringing gentle to locally fresh northeast
trade winds through the weekend.

The current, short-period northwest swell will subside through
tomorrow. A new moderate northwest swell will build on Wednesday
and linger through Friday before subsiding next weekend. Surf
along other shores will remain small through Friday. An active
pattern S and SE of New Zealand will bring a series of south-
southwest swells starting Friday and continuing through early next
week. Yesterday's ASCAT and altimeter data confirmed seas of 40
to 45 feet near 55S, 170W with storm force winds. Long-period
forerunners from this swell should begin to fill in Friday night
into Saturday and peak Saturday night through Sunday. During the
peak of this swell, surf may approach advisory levels along south
facing shores. A new swell from the southern hemisphere could
produce surf near the advisory level along south facing shores
next weekend.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until noon HST today for Big Island Summits.

&&

DISCUSSION...Bohlin
AVIATION...JT
MARINE...Kino

Nearby

Wind Advisories in Hawaii, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.